Advertisement

Drug-Induced Lung Disease

      The clinical and roentgenographic features of the major drug-induced pulmonary reactions are reviewed. In most instances, a correct clinical diagnosis can be made if the physician is knowledgeable of the drugs which have been implicated in the pathogenesis of drug-induced lung reactions and recognizes the characteristic clinical and roentgenographic features present in each case. Discontinuation of the offending drug will result in resolution of lung disease in some cases. Administration of steroids may be of added benefit in selected cases. In those instances in which irreversible pathologic changes have already occurred, further deterioration of lung function may be prevented.
      To read this article in full you will need to make a payment
      Subscribe to CHEST
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      REFERENCES

        • Oliner H
        • Schwartz R
        • Rubio F
        • et al.
        Interstitial pulmonary fibrosis following busulphan therapy.
        Am J Med. 1961; 31: 134-139
        • Burns WA
        • McFarland W
        • Mathews MJ
        Busulphan induced pulmonary disease.
        Am Rev Resp Dis. 1970; 101: 408-413
        • Littler WA
        • Kay JM
        • Hasleton PS
        • et al.
        Busulphan lung.
        Thorax. 1969; 24: 639-655
        • Clarysse AM
        • Cathey WJ
        • Cartwright GE
        • et al.
        Pulmonary disease complicating intermittent therapy with methotrexate.
        JAMA. 1969; 209: 1861-1864
      1. Whitcomb ME, Schwarz MI, Tormey DC: Methotrexate pneumonitis: case report and review of the literature. Thorax ( in press)

        • Ichikawa T
        • Nakano I
        • Hirokawa I
        Bleomycin treatment of the tumors of penis and scrotum.
        J Urol. 1969; 102: 699-707
        • Fleischman RW
        • Baker Jr
        • Thompson CR
        • et al.
        Bleomycin induced interstitial pneumonia in dogs.
        Thorax. 1971; 26: 675-682
        • Rodin AE
        • Haggard ME
        • Travis LB
        Lung changes and chemotherapeutic agents in childhood.
        Am J Dis Child. 1970; 120: 337-340
        • Hailey FJ
        • Glascock HW
        • Hewitt WF
        Pleuropneumonic reactions to nitrofurantoin.
        N Engl J Med. 1969; 281: 1087-1090
        • Rosenow EC
        • DeRemee RA
        • Dines DA
        Chronic nitrofurantoin pulmonary reaction.
        N Engl J Med. 1968; 279: 1258-1262
        • Reichlin S
        • Loveless MH
        • Kane EG
        Loeffler's syndrome following penicillin therapy.
        Ann Intern Med. 1953; 38: 113-120
        • Wold DE
        • Zahn DW
        Allergic (Loeffler's) pneumonitis occurring during antituberculous chemotherapy.
        Am Rev Resp Dis. 1956; 74: 445-453
        • Fiegenberg DS
        • Weiss H
        • Kirshman H
        Migratory pneumonia with eosinophilia.
        Arch Intern Med. 1967; 120: 85-89
        • Morrison B
        Parenteral hexamethonium in hypertension.
        Br Med J. 1953; 1: 1291-1299
        • Morrow JD
        • Schroeder HA
        • Perry HM
        Studies on the control of hypertension by hyphex.
        Circulation. 1953; 8: 829-839
        • Perry H
        • O'Neal RM
        • Thomas WA
        Pulmonary disease following chronic chemical ganglionic blockade.
        Am J Med. 1957; 22: 37-50
        • Rokseth R
        • Storstein O
        Pulmonary complications during mecamylamine therapy.
        Acta Med Scand. 1960; 167: 23-27
        • Steinberg AD
        • Karliner JS
        The clinical spectrum of heroin pulmonary edema.
        Arch Intern Med. 1968; 122: 122-127
        • Frand UI
        • Shim CS
        • Williams MH
        Methadone-induced pulmonary edema.
        Ann Intern Med. 1972; 76: 975-979
        • Szwed JJ
        Pulmonary angiothrombosis caused by “Blue Velvet” addiction.
        Ann Intern Med. 1970; 73: 771-774
        • Miller A
        • Bader RA
        • Bader ME
        • et al.
        Mineral oil pneumonia.
        Ann Intern Med. 1962; 57: 627-634
        • Ayvazian FL
        • Stewart DS
        • Merkel CG
        • et al.
        Diffuse lipoid pneumonitis successfully treated with prednisone.
        Am J Med. 1967; 43: 930-934
        • Reussi C
        • Schiavi JE
        • Altman R
        • et al.
        Unusual complications in the course of anticoagulant therapy.
        Am J Med. 1969; 46: 460-463
        • Macon WL
        • Morton JH
        • Adams JT
        Significant complications of anticoagulant therapy.
        Surgery. 1970; 68: 571-582
        • Steinberg AD
        Pulmonary edema following ingestion of hydrochlorthiazide.
        JAMA. 1968; 204: 825-827
        • Bell RJM
        Pulmonary infiltration with eosinophils caused by chlorpropamide.
        Lancet. 1964; 1: 1249-1250
        • Heitzman ER
        Lymphadenopathy related to anticonvulsant therapy.
        Radiology. 1967; 89: 311-312
        • Moore MT
        Pulmonary changes in hydantoin therapy.
        JAMA. 1959; 171: 1328-1333
        • Livingston S
        • Whitehouse D
        • Pauli LL
        Study of the effects of diphenylhydantoin sodium on the lungs.
        N Engl J Med. 1961; 264: 648-651
        • Harper LO
        • Burrell RG
        • Lapp NL
        • et al.
        Allergic alveolitis due to pituitary snuff.
        Ann Intern Med. 1970; 73: 581-584
        • Graham JR
        Cardiac and pulmonary fibrosis during methysergide therapy for headache.
        Am J Med Sc. 1967; 254: 1-12
        • Hindle W
        • Posner E
        • Sweetnam MT
        • et al.
        Pleural effusion and fibrosis during treatment with methysergide.
        Br Med J. 1970; 1: 605-606
        • Byrd RB
        • Schanzer B
        Pulmonary sequelae in procaine amide induced lupus syndrome.
        Chest. 1969; 55: 170-172